Oklahoma, 2019High Wind in Oklahoma, August 16, 2019
August 16, 2019 · NWS OUN · 1 event in 1 county or zone
A decaying area of storms produced a heat burst and associated high wind gust at May Ranch, OK on the 16th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A decaying area of storms produced a heat burst and associated high wind gust at May Ranch, OK on the 16th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 16, 9:41 PM CST, 34 minutes earlier.
Area forecast discussion, Aug 16, 9:41 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1041 PM CDT Fri Aug 16 2019
.DISCUSSION...
&&
.AVIATION...
Gusty south wind and VFR conditions are expected until 172400.
Thunderstorm chances remain too low for inclusion in TAFs for
Saturday afternoon.
&&
.PREV DISCUSSION... /issued 700 PM CDT Fri Aug 16 2019/
DISCUSSION...
AVIATION...
Gusty south wind and VFR conditions are expected until 172400.
Thunderstorm chances remain too low for inclusion in TAFs for
Saturday afternoon.
PREV DISCUSSION... /issued 248 PM CDT Fri Aug 16 2019/
DISCUSSION...
Most of the convection that developed across north central
Oklahoma this morning has dissipated or moved into northeast
Oklahoma. A diffuse outflow boundary from morning convection may
help with the develop of a storm of two, mainly where higher
dewpoint temperatures and slightly cooler mid-level temperatures
remain. Othewise, upslope flow should result in an organized area
of convection over the higher terrain this afternoon/evening. Most
of this precipitation should remain north of the area given
rather warm mid-level temperatures.
A few models suggest that confluent mid-level flow over western
Oklahoma and a rather strong low level jet may be sufficient for
widely scattered showers/few storms by early Saturday morning. If
this occurs, most of the precipitation should end by late
morning.
Another shortwave trough may help in the development of a few
showers and storms Saturday afternoon and evening. Thereafter,
slow height rises associated with a building ridge will bring
very hot and dry weather through at least the middle of next
week.
Some relief from the heat may arrive by mid/late week. Models
however differ on the strength and southward extent of the cooler
air.
Heat headlines will likely be needed over the weekend, perhaps
early next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 78 98 76 100 / 0 10 20 10
Hobart OK 78 102 78 107 / 20 20 20 0
Wichita Falls TX 78 103 78 104 / 0 20 10 0
Gage OK 73 101 73 104 / 40 10 20 10
Ponca City OK 77 97 76 98 / 20 10 20 10
Durant OK 76 97 78 99 / 0 10 0 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
03/09/09
Hazardous weather outlook, Aug 16, 9:41 PM CST, 34 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1041 PM CDT Fri Aug 16 2019
OKZ004>048-050>052-TXZ083>090-180345-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1041 PM CDT Fri Aug 16 2019
This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.
.DAY ONE...Through tonight...
.Thunderstorms...
Isolated strong to severe storms will continue to be possible
over the next few hours across parts of western and northwestern
Oklahoma. Large hail, damaging wind gusts and torrential rainfall
will be the main impacts. The risk of severe weather is expected
to decrease after midnight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday...
.Thunderstorms...
There is Marginal Risk of severe thunderstorms Saturday afternoon
and evening across much of western and northern Oklahoma and
portions of western north Texas. Large hail and strong winds will
be the main hazards. Isolated areas of heavy rainfall will also be
possible.
.Heat...
Afternoon heat indices between 100 and 110 degrees will continue
across much of the area through the middle of next week.
Get graphics and more details at weather.gov/norman...and
follow our weather forecast office on Twitter and Facebook.
30
In the hours before
Special weather statement, Aug 16, 4:36 PM CST, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
536 PM CDT Fri Aug 16 2019
OKZ004-162330-
Harper OK-
536 PM CDT Fri Aug 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR western Harper County Until 630
PM CDT...
AT 534 PM CDT, a strong thunderstorm was located 4 miles southeast of
Rosston, moving east at 15 MPH.
HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...
Locations impacted include...
Laverne, Buffalo and Rosston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3695 9962 3665 9960 3670 10001 3687 10000
TIME...MOT...LOC 2234Z 266DEG 12KT 3678 9986
03
Special weather statement, Aug 16, 7:17 PM CST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
817 PM CDT Fri Aug 16 2019
OKZ005-010-170200-
Woodward OK-Woods OK-
817 PM CDT Fri Aug 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR northeastern Woodward and
northwestern Woods Counties Until 900 PM CDT...
AT 813 PM CDT, a strong thunderstorm was located near Freedom, moving
east at 5 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...
Locations impacted include...
Freedom, Alabaster Caverns State Park and Camp Houston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.
&&
LAT...LON 3668 9927 3684 9928 3691 9901 3665 9896
TIME...MOT...LOC 0113Z 261DEG 4KT 3677 9914
03
Special weather statement, Aug 16, 8:00 PM CST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
900 PM CDT Fri Aug 16 2019
OKZ004-170300-
Harper OK-
900 PM CDT Fri Aug 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR central Harper County Until 1000
PM CDT...
AT 859 PM CDT, strong thunderstorms were along a line extending from
7 miles west of Buffalo to 3 miles south of Selman to 9 miles west of
Alabaster Caverns State Park, moving east at 15 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Locations impacted include...
Buffalo and Selman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3681 9929 3665 9930 3670 9973 3699 9997
3700 9969
TIME...MOT...LOC 0159Z 276DEG 14KT 3681 9977 3675 9948 3667 9931
03Special weather statement, Aug 16, 9:04 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1004 PM CDT Fri Aug 16 2019
OKZ005-006-170400-
Alfalfa OK-Woods OK-
1004 PM CDT Fri Aug 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR west central Alfalfa and east
central Woods Counties Until 1100 PM CDT...
AT 1003 PM CDT, a strong thunderstorm was located near Alva, moving
east at 10 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...
Locations impacted include...
Alva, Dacoma, Lambert and Hopeton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3667 9869 3684 9869 3688 9842 3663 9840
TIME...MOT...LOC 0303Z 268DEG 10KT 3676 9863
03
Special weather statement, Aug 16, 9:06 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1006 PM CDT Fri Aug 16 2019
OKZ005-006-011-170330-
Major OK-Alfalfa OK-Woods OK-
1006 PM CDT Fri Aug 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR north central Major...
southwestern Alfalfa and southeastern Woods Counties Until 1030 PM
CDT...
AT 1003 PM CDT, the leading edge of strong and gusty thunderstorm
winds extended along a line extending from near Dacoma to 7 miles
west of Carmen to 11 miles west of Aline, moving east at 30 MPH.
HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Locations impacted include...
Cherokee, Carmen, Cleo Springs, Aline, Dacoma, Lambert and Hopeton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3679 9837 3659 9833 3640 9840 3642 9870
3657 9875 3674 9867
TIME...MOT...LOC 0303Z 261DEG 26KT 3666 9862 3656 9860 3646 9864
03Special weather statement, Aug 16, 9:35 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1035 PM CDT Fri Aug 16 2019
OKZ004>006-010-011-170430-
Major OK-Woodward OK-Alfalfa OK-Harper OK-Woods OK-
1035 PM CDT Fri Aug 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR northwestern Major...northeastern
Woodward...southern Alfalfa...southeastern Harper and southern Woods
Counties Until 1130 PM CDT...
AT 1031 PM CDT, strong thunderstorms were along a line extending from
7 miles east of Alva to 6 miles west of Dacoma to 4 miles east of
Waynoka to 6 miles north of Quinlan to 10 miles southeast of Selman,
moving east at 30 MPH.
HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...
Locations impacted include...
Alva, Cherokee, Waynoka, Carmen, Freedom, Dacoma, Lambert, Alabaster
Caverns State Park, Avard, Ingersoll, western Great Salt Plains Lake
and Hopeton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3688 9818 3661 9824 3649 9855 3645 9918
3667 9946 3684 9928 3677 9895 3685 9852
TIME...MOT...LOC 0331Z 278DEG 27KT 3678 9853 3669 9867 3660 9880 3655
9908 3668 9939
03High Wind, Woods
- When
- August 16, 10:15 PM CST
- Where
- Woods forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.767, -98.865 (the zone’s center; the record gives no point)
Heat burst resulting from decaying area of thunderstorms.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, August 16, 20192 deaths · 1 event
- Heat in Mississippi, August 16, 20191 death · 1 event
- Wildfire in Texas, August 16 to 30, 2019$2.2 million · 1 event
- Flash Flooding and Flooding in Florida, August 16 to 19, 2019$588,000 · 14 events
- Hail and Damaging Winds in New York, August 16, 2019$119,000 · 1.5 in hail · 13 events
- Hail and Damaging Winds in Colorado, August 16, 2019$45,000 · 2.5 in hail · 7 events
- Hail and Damaging Winds in New York, August 16, 20191 in hail · 18 events
- Flood and Heavy Rain in Florida, August 16 to 17, 201910 events
- Hail and Damaging Winds in Nebraska, August 16, 20191.5 in hail · 8 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 16, 20198 events
- Dense Fog in Virginia, August 16, 20197 events
- Damaging Winds in Texas, August 16 to 17, 201969 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853837.